pexels-photo-2780496.jpeg

Tyler teen, Witney Livinston, was hospitalized when she started having trouble breathing and was vomiting.

The senior at a Tyler High School started vaping as a healthier alternative to smoking two years ago. Her mother, according to an article by WFAA Channel 8, regrets allowing it, but also thought it was a safer choice.

According to reports she is currently on a ventilator, and although her condition has not been specifically tied to vaping yet, the symptoms are suspicious. The teen had been feeling ill and is now hospitalized with a case of double pneumonia, the likes of which the doctor has not seen before. Her fate is still in question.

There have been 14 Dallas cases of vape-related respiratory distress in recent months. According to reports, the average age is 19 and several are still on ventilators. There have been six deaths so far in the United States, none yet in Texas.

The Centers for Disease Control stated the number of severe respiratory illness has more than doubled to 450 cases in 33 states as of last week.

Around 80% of those affected vaped THC based products. THC is the substance in marijuana that creates a high.

The New York State Department of Health reported that laboratory test results showed “very high levels of vitamin E acetate in nearly all cannabis-containing samples” they tested. For each patient who submitted a product, at least one of their cartridges contained vitamin E acetate, which is used as a thickening agent in illicit cartridges. This may be the missing link to what is causing young healthy teens to suddenly turn deathly ill.

“It is really starting to look like this is a cannabis vaping issue and that it may not have anything to do with e-cigarettes,” Boston University professor of public health Michael Siegel told USA Today.

Gregory Conley, President of the American Vaping Association, released the following statement:

“Several health departments are now linking street vapes containing THC or synthetic drugs to these illnesses. We remain confident that this is the case across the country. The CDC and Food and Drug Administration have a critical role to play in not just promptly investigating these incidents, but also ensuring that adult smokers know that nicotine vaping products remain a far safer alternative to smoking.”

The president expressed concern over the fact that children his sons age are being targeted by the childhood flavors with no safety warnings.

"The Trump Administration is making it clear that we intend to clear the market of flavored e-cigarettes to reverse the deeply concerning epidemic of youth e-cigarette use that is impacting children, families, schools and communities," Health and Human Services Secretary Alex Azar said in a statement.

Conley also expressed that the presidents suggested ban on vapes is a form of prohibition and that it would force more people to purchase it illegally off of the black market. Which would be less regulated and possibly more dangerous.

Legitimate cannabis based companies are springing to action as well offering state licensed and regulated products in exchange for used vials. This is for a limited time.

The FDA is currently analyzing samples for a broad range of substances.

"While this investigation is ongoing, people should consider not using e-cigarette products," says Dr. Dana Meaney-Delman, incident manager of the CDC's response to the vaping-related lung injuries. "People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea and vomiting — and promptly seek medical attention for any health concerns." Fatigue and fever are also symptoms.

Recommended for you